MAUDE Adverse Event Report: W.L. GORE & ASSOCIATES GORE DUALMESH® PLUS BIOMATERIAL; MESH, SURGICAL, POLYMERIC

W.L. GORE & ASSOCIATES GORE DUALMESH® PLUS BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Model Number 1DLMCPH04
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Code Obstruction/Occlusion (2422)
Date of Event 11/09/2015
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(6).It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.
 
Event or Problem Description
It was reported to gore that the patient underwent laparoscopic ventral hernia repair on (b)(6) 2013 whereby a gore® dualmesh® plus biomaterial was implanted.The complaint alleges that on (b)(6) 2015 and (b)(6) 2017 additional procedures occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: small bowel obstruction, removal of mesh.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
H6: updated results code.Conclusion code remains unchanged.It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: (b)(6) 2013: (b)(6).(b)(6) md.Operative report.Preoperative diagnosis(es): ventral hernia.Postoperative diagnosis: incarcerated ventral hernia.Procedure: laparoscopic repair of incarcerated ventral hernia.Assistant: (b)(6), pa-c.Details of operation: ¿after satisfactory general endotracheal anesthesia was obtained, the patient¿s abdomen was prepped and draped in usual fashion.A subxiphoid incision was made and a visiport was introduced in the left upper quadrant.Laparoscope was inserted under direct visualization, 5-mm surgiports were introduced in the left lower quadrant in the left upper quadrant.Incarcerated omentum was dissected free from the patient¿s hernia sac and removed.Then, a gore-tex mesh 15 x 19 was inserted and affixed to the anterior abdominal wall with a secure strap and endotak.The patient had the visiport introduction site closed with 2-0 pds suture.Then, all air and all instruments were removed.Incision was closed with 4-0 prolene.Patient tolerated the procedure well.¿ (b)(6)2013: (b)(6).Intraoperative nurses notes.Asa 2.Implant sticker.Gore dualmesh® plus biomaterial with holes.Ref catalogue number: 1dlmcph04.Lot batch code: 9767726.W.L.Gore & associates.15 x 19 cm.Exp: 07/2014.The records confirm a gore® dualmesh® plus biomaterial with holes (1dlmcph04/9767726) was implanted during the procedure.(b)(6) 2014: [facility ni].(b)(6), md.Operative report.Preoperative diagnosis: recurrent small-bowel obstruction secondary to adhesions.Postoperative diagnosis: recurrent small-bowel obstruction secondary to adhesions.Procedures: diagnostic laparoscopy with lysis of omental adhesions.Open laparotomy with lysis of small intestinal adhesions.Placement of on-q postop pain control system.First assistant: angel edwards, rnfa, dnor.Anesthesia: general with local.Complications: none.Drains: none.Description of procedure: ¿the nurse anesthetist effected general endotracheal anesthesia.We prepped the abdomen with chloraprep and draped it in a sterile fashion.I anesthetized the skin transversely in the left upper quadrant and made a small transverse incision and placed the 5 mm trocar under direct laparoscopic vision into the peritoneal cavity and insufflated the abdominal cavity.I then advanced the laparoscope and visualized and photographed multiple intraabdominal omental as well as small intestinal adhesions onto the mesh that was visualized in the midline of the abdominal cavity around the umbilicus compatible with his preoperative history of ventral abdominal wall hernia repair.I then placed 3 other 5 mm trocars under direct laparoscopic vision after anesthetizing the trocar sites.I then used the harmonic scalpel to lyse the omental adhesions totally off of the mesh and then was able to visualize a large amount of small intestinal adhesions to the mesh causing a partial small-bowel obstruction.No evidence of ischemia and no evidence of enterotomies, but the small intestine was extremely adherent to the mesh making it impossible to safely remove these adhesions laparoscopically without running the risk of causing enterotomies.Therefore, the decision was made to open the abdomen.I had spoken with the family prior to surgery and they understand this risk was about 10%.I then completed laparoscopy.I removed the trocars.I made a midline incision in the scalpel above the umbilicus and then carried the dissection down to the subcutaneous tissue using electrocautery exposing the fascia.I entered the fascia sharply and then incised in the midline through the gore-tex mesh down to just below the umbilicus.I then was able to identify the large amount of small intestinal adhesions.Using sharp dissection and metzenbaum scissors, i lysed these adhesions off of the mesh.I then removed all the intra intestinal adhesions to the small bowel as well, totally freeing up the small bowel from all adhesions.I ran the small bowel visually and manually approximately the distal and then distal to proximal two times.There was one area of serosal tear which i suture ligated with interrupted seromuscular stitches of 3-0 silks.There were no enterotomies.There was no evidence of bile spillage or intestinal contents at all.After ensuring no bowel injury, i palpated the ng tube to be in good position.I palpated the liver which was normal.No other intraabdominal processes were found.I closed the fascia with interrupted figure-of-8 stitches of #1 pds.I then irrigated the subcutaneous tissue.I placed on-q postop pain control system catheters through separate incisions and taped them into position.I then closed the subcutaneous tissue with a running 2-0 vicryl.I closed the skin with subcuticular stitches.I applied steri-strips and sterile dressings.He tolerated the procedure well.I discussed the intraoperative findings with his wife as well as with the hospitalist.¿ (b)(6) 2015: (b)(6)hospital.(b)(6), md.Operative report.Preoperative diagnosis: recurrent anterior abdominal wall incisional hernia.Postoperative diagnosis: recurrent anterior abdominal wall incisional hernia with multiple intraabdominal adhesions including small intestines.Procedures: diagnostic laparoscopy with lysis of adhesions.Open laparotomy with lysis of adhesions.Recurrent abdominal wall incisional hernia repair with prolene mesh.First assistant: angel edwards, rnfa, cnor.Anesthesia: general with local.Complications: none.Description of procedure: ¿the nurse anesthetist effected general endotracheal anesthesia.We then prepped the abdomen for 5 minutes with hibiclens and draped it in a sterile fashion.I anesthetized the skin transversely in the left upper quadrant and made a transverse incision using the scalpel, placed the 5 mm trocar into the peritoneal cavity under direct laparoscopic vision.I then placed the other trocars under direct laparoscopic vision after anesthetizing the trocar sites.Inspection revealed a large midline anterior abdominal wall hernia with some mesh present but at least half of the mesh torn loose form the muscle.There were multiple adhesions which i lysed some of the omental adhesions using harmonic scalpel, but then behind these omental adhesions were multiple loops of small intestine involved in the hernia.Therefore, it was elected that these were too dense adhesions to the small bowel to proceed safely laparoscopy.Removed the trocars and then made a midline incision through his previous scar and with a scalpel, i dissected to the subcutaneous tissue using electrocautery exposing the hernia and if the fascial defect, as well as the mesh.I then dissected the omental adhesions away using electrocautery and dissected the small intestinal adhesions away from the mesh using sharp dissection and metzenbaum scissors.This totally freed up the defect which measured about 6 x 6 inches then placed into the peritoneal cavity, a 6 x 6 inch prolene mesh which i sutured to the previous gore-tex mesh as well as to the fascia itself using a running stitch of #1 prolene.I then closed the old mesh on top of this new, also using a running stitch of #1 prolene.We irrigated with antibiotic solution.I closed the subcutaneous tissue in layers, first with 0 vicryl and 3-0 vicryl and then we closed the skin with a subcuticular 4-0 vicryl.I applied a sterile dressing and abdominal binder.He tolerated the procedure well.¿ (b)(6) 2015: (b)(6) hospital.Implant record.Prolite mesh.(b)(6) 2016: (b)(6) hospital.(b)(6) md.Operative report.Preoperative diagnosis: recurrent ventral abdominal wall hernia.Postoperative diagnosis: recurrent ventral abdominal wall hernia.Procedure: laparotomy with repair of abdominal wall hernia with mesh and lysis of adhesions.First assistant: angel edwards, rnfa.Anesthesia: general with local.Complications: none.Drains: none.Description of procedure: ¿the nurse anesthetist effected general endotracheal anesthesia.We then prepped the abdomen for 5 minutes with hibiclens and draped it in a sterile fashion.I made a transverse incision to the right of the midline overlying the palpable and marked hernia.I used a scalpel for this.I dissected the subcutaneous tissue with electrocautery exposing a large hernia sac.I opened the hernia sac sharply and then dissected the hernia sac down to the fascial defect.I excised the hernia sac using electrocautery.The fascial defect was almost all gore-tex mesh that had been placed years ago.There was also a small section lateral that was muscle where the mesh had torn through.I measure this and placed a 6 x 6 inch prolene mesh underneath the fascial defect.Before i could do that, i had to lyse some adhesions of the small intestine that was adherent to the anterior abdominal wall.I used metzenbaum scissors for this.I then sutured the prolene mesh underneath the gore-tex mesh using a running stitch of #1 prolene.After that, i then closed the old mesh on top of the new mesh using interrupted horizontal mattress sutures of #1 prolene.I irrigated with antibiotic solution and ensured hemostasis using electrocautery.I then reapproximated the subcutaneous tissue with a running 2-0 vicryl.I closed the skin with a subcuticular stitch.He tolerated the procedure well.¿ (b)(6) 2016: (b)(6)hospital.Implant record.Prolite mesh.(b)(6) 2017: (b)(6) healthcare.(b)(6)hospital.(b)(6) md.Operative report.Preoperative diagnosis: recurrent incarcerated incisional hernia with chronic incarceration and loss of domain.Postoperative diagnosis: recurrent incarcerated incisional hernia with chronic incarceration and loss of domain.Operative procedure performed: repair of recurrent incarcerated incisional hernia.Remove multiple sheets of intraperitoneal mesh.Repair of small bowel serosa x3.Bilateral transversus abdominis releases with rectus abdominis myofascial advancement flaps.Implantation 40 by 40 cm phasix mesh in the preperitoneal space.Debridement of 200 sq cm of redundant skin subcutaneous tissue and scar of the anterior abdominal wall.Assistant: (b)(6).Anesthesia: general.Estimated blood loss: 300 cc.Complications: none.Indications for procedure: ¿the patient presents with a symptomatic recurrent incarcerated incisional hernia.He has had prior mesh.There are multiple loops of bowel incarcerated chronically.He presents today for hernia repair with removal of mesh and possible bowel resection if necessary.Operative findings: defects were multiple and honeycomb, they span a dimension of 25 cm craniocaudally and after removal of the mesh were approximately 20 cm mediolaterally.Prior mesh pieces were removed, bilateral transversus abdominis releases were performed.We implanted a 40 by 40 cm phasix mesh into the preperitoneal space due to the patient¿s wish to avoid permanent synthetic mesh.Primary fascial opposition was obtained over the mesh.The small bowel serosal defects were required due to the dense adherence of the small bowel to the mesh requiring sharp dissection with a scalpel.Redundant skin and subcutaneous tissue of the abdominal wall was excised.Operative procedure: the patient was taken to the operating room and positioned on the operating room table in a supine position.General endotracheal anesthesia was induced.Next he was prepped and draped using sterile technique.A vertical midline incision was made through the skin and subcutaneous tissue until the hernia sac was encountered.The hernia sac was circumferentially dissected from the anterior abdominal wall until the anterior rectus sheath was encountered.We were able to palpate thick hard sheets of prior mesh and there were clearly loops of bowel incarcerated between the sheets of mesh.We performed our operation in an extraperitoneal fashion initially.We decided the anterior rectus sheath on the right side anteriorly along its entire length.We then dissected the posterior rectus sheath from the rectus abdominis muscle along its entirety protecting the interior epigastric vessels.In a similar fashion we incised the anterior rectus sheath on the left side.We dissected the posterior rectus sheath from the rectus muscle along its entire muscle we widely dissected into the space of retzius.We encountered mesh in the pelvis as well from prior right inguinal hernia repair, this was left in place.We dissected the posterior rectus sheath from the linea alba superiorly up the xiphoid process.Next we preformed [sic] bilateral transversus abdominis releases in order to facilitate midline closure.We started on the right side.We divided the posterior rectus sheath a centimeter medial to its lateral border through the internal oblique and transversus abdominis fibers.We then separated the peritoneum from the transversalis fascia out the posterior axillary line and into the retroperitoneum, this was accomplished down into the space of retzius and we dissected the peritoneum off the diaphragm.In a similar fashion we performed a contralateral transversus abdominis release in the same manner dividing through the internal oblique and the transversus abdominis muscle fibers.We then dissected the transversalis fascia from the peritoneum out into the retroperitoneum.A serial [sic] peritoneal windows were created during the dissection.We did not close these at this time because we plan to convert to an intraperitoneal procedure to remove the prior mesh.Once bilateral transversus abdominis releases were completed i then opened the peritoneal cavity in the midline adjacent to the mesh.We used sharp dissection with a scalpel in order to separate the loops of small bowel from the mesh.We were able to fully divide this with approximately 60 minutes of adhesiolysis.Due to the tenacity of the adhesions and our desire to remove the mesh this necessitated several small serosal defects in the small bowel in three locations.These were all repaired with 3-0 silk lembert sutures imbricating the serosal defects.Following this we carefully inspected the bowel and there were no other injuries or abnormalities.We did not perform complete adhesiolysis to the bowel only what was necessary to at this point removed the mesh.I then removed the mesh sharply dissecting this in the anterior abdominal wall.We carefully excised this lateral to the edges of the mesh using a sharp dissection.Next we proceeded with closure of the peritoneum including peritoneal windows, this was accomplished using vicryl suture.We sutured the omentum to the posterior sheath in several locations as well as the quality of the peritoneum was quite thin and this resulted in a difficulty closure.We used omentum to patch areas of the posterior sheath to prevent subsequent intraparietal hernia formation.Once this was complete we irrigated and ensured hemostasis.I then inserted a 40 by 40 cm phasix into the preperitoneal space, this was anchored circumferentially using an interrupted #1 pds sutures using the reverdin needle.This nicely held the mesh into position.The mesh extended up posterior to the sternum and up to the central tendon of the diaphragm and extended below the symphysis pubis into the space of retzius and extended to the posterior axillary line bilaterally.We placed two drains in the retrorectus space and secured these with prolene suture.We then closed the fascia using interrupted figure-of-eight #1 pds sutures.We carefully monitored airway pressures during closure and there was no change in airway pressure.We then had significant redundant skin and subcutaneous tissue of the anterior abdominal wall which was set up for chronic seroma and wound complications.For this reason we debrided 200 sq cm of abdominal wall, skin and subcutaneous tissue sharply.We obtained hemostasis.We then placed a 19-french blake drain into the subcutaneous issues.We then closed layers with progressive tension sutures of 2-0 vicryl.We then placed 2-0 vicryl n scarpa fascia, 3-0 vicryl in the deep dermal layer and 4-0 monocryl in the skin.Dressed the wound with dermabond.The subcutaneous drain was secured with a nylon, wound was dressed and abdominal binder was placed.The patient was taken to the recovery room in stable condition.I was present for and participated in the entire operation.¿ (b)(6) 2017: (b)(6) healthcare.(b)(6) md.Pathology report.Diagnosis: extensive fibrosis and mild chronic inflammation, specimen submitted as explanted mesh and attached soft tissue (clinical history of recurrent ventral hernia and chronic incarceration).Clinical history: preoperative diagnosis: recurrent ventral hernia chronic incarceration.Operative procedure: open repair recurrent ventral incisional hernia, component separation, implantation mesh.Intraoperative findings: none provided.Description of specimen: a.Explanted mesh.Gross description: the specimen is received in formalin labeled explanted and consists of two irregular leathery pieces of wrinkled, shaggy red-brown capsular tissue with attached fat and fibrotic tissue.They measure in aggregate 20 x 13 x 7 cm.Embedded within the tissue is also a portion of a netted red-tan mesh-like material measuring 20 x 6 x 0.5 and 17 x 6 x 0.5 cm.Representative sections of the capsule taken and submitted in one cassette labeled a1.Records span (b)(6) 2013 to (b)(6) 2017.It should be noted that the : gore® dualmesh® plus biomaterial with holes instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: updated health effect.H6: updated investigation finding.H6: updated investigation conclusions.H6: health effect impact code: f1901: an additional surgical procedure was necessary.H6: medical device component: g04088: membrane.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.It should be noted that the gore® dualmesh® plus biomaterial with holes instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ medical records that indicate mesh ¿movement¿ or that the device led to a recurrence may reflect a recurrence as a function of a patient¿s poor tissue quality leading to fascial dehiscence or loss of anchorage of fixation, or may be related to the hernia type, individual patient comorbidities, and technical and procedural aspects of the repair.These factors include but are not limited to, fixation type, mesh shape/sizing used, and defect closure decisions.Additionally, a new, unrelated hernia can occur but may be referred to as a recurrent hernia.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing records verified that the lot met all pre-release specifications.Section c1: name: plus antimicrobial product coating.Manufacturer/compounder: w.L.Gore & associates, inc.Lot number: 9767726.Additional manufacturer narrative: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE DUALMESH® PLUS BIOMATERIAL
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W.L. GORE & ASSOCIATES
flagstaff AZ
Manufacturer (Section G)
MPD APC B/P
p.o. box 1408
elkton MD 21922 1408
Manufacturer Contact
heidi womble
9285263030
MDR Report Key10029564
Report Number3003910212-2020-00084
Device Sequence Number3816927
Product Code FTL
UDI-Device Identifier00733132601240
UDI-Public00733132601240
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K063435
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2013
Device Explanted Year2015
Reporter Type Manufacturer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 06/28/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date07/31/2014
Device Model Number1DLMCPH04
Device Catalogue Number1DLMCPH04
Device Lot Number9767726
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Not provided
Not provided
Initial Report FDA Received Date05/06/2020
Supplement Report FDA Received Date05/22/2020
06/16/2020
06/28/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured08/24/2011
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age62 YR
Patient SexMale